Cold and flu warning_ The dangers of too much acetaminophen – Harvard Health Blog – Harvard Health Publishing

Trust ESSAYPRO.com worthy essay creating services are pros who are well versed at the art of essay editing and writing. These pros are appreciated by lots of students who are eager to publish and put up their essay on various instructional institutions. If you are one among these college pupils, then there’s absolutely no good reason for you to seek the services of a specialist to give you a hand with your homework. You can find different ways about how you can get a trusted essay editing company therefore you will be directed correctly in determining the very best business to operate with. Check out a few of the advice below therefore that you will undoubtedly be guided very effectively when it regards selecting the optimal/optimally essay editing service.

Cold and flu warning_ The dangers of too much acetaminophen – Harvard Health Blog – Harvard Health Publishing

Cold and flu warning: The dangers of too much acetaminophen

Cold and flu season is here.

Peruse the aisles of a local pharmacy or grocery store and you will find more than 30 over-the-counter medications available to treat the symptoms of fever, headache, sore throat, and achy muscles. Many of these “multi-symptom” products contain acetaminophen, the active ingredient in Tylenol. This means cold and flu sufferers who are using multiple combination cough and cold remedies may inadvertently be taking more acetaminophen than they intend — and putting themselves at risk for a serious complication: acetaminophen-induced liver toxicity.

Acetaminophen is the most commonly available pain-relieving and fever-reducing medication. It is an ingredient in more than 600 over-the-counter and prescription medications, and it has a remarkable safety profile: the dose at which potential toxicity occurs (8,400 milligrams, or mg) is dramatically higher than the amount that most adults need to effectively treat their symptoms (650 to 1,000 mg). Moreover, acetaminophen does not cause the unwanted effects that are associated with non-steroidal anti-inflammatory drugs (NSAIDs) or prescription opioids. As a result, acetaminophen is known as a very safe and effective over-the-counter medication for the treatment of pain and fever, and is taken by millions of people.

The problem with too much acetaminophenNevertheless, you may not realize that acetaminophen is an active ingredient in a combination medication unless you read the label carefully. For example, NyQuil, Theraflu, and Percocet (oxycodone with acetaminophen) all contain acetaminophen. Unfortunately, using multiple products academic essay writer that contain acetaminophen can result in accidental misuse and overuse, as well as potential liver damage.

Acetaminophen is primarily processed in the liver. The liver breaks down most of the acetaminophen in a normal dose and eliminates it in the urine. But a small portion of the drug is converted to a byproduct that is toxic to the liver cells. If you take too much acetaminophen — all at once or over a period of several days — this toxic breakdown product can build up and cause damage to the liver.

In addition, there is some evidence that people with dehydration from vomiting or diarrhea, persistent fevers, or underlying liver problems may be at slightly increased risk of liver damage when taking normally safe doses of acetaminophen. The resulting symptoms of right-sided abdominal pain, nausea, vomiting, and general malaise may be mistaken for a worsening flu-like illness instead of being recognized as warning signs of liver damage.

McNeil Pharmaceuticals, the maker of Tylenol, has disseminated instructions for the safe use of this product since the 1990s. Advertisements and medication labels warn of the dangers of misusing this medication. The recommended maximum daily dose of acetaminophen in adults has decreased from 4,000 mg (two extra-strength tablets four times daily) to 3,000 mg (two extra-strength tablets three times daily) since the original preparation became available. (Of note, there are also updated warning instructions on the use of products for children with various amounts of acetaminophen, namely infant drops, children’s liquid suspension, and chewable tablets.) The Food and Drug Administration (FDA) has strongly recommended that combination products not contain more than 325mg of acetaminophen per tablet or capsule, and that prescribers not order combination products containing more than 325 mg of acetaminophen.

What this means for your cold and flu seasonAcetaminophen is a safe and very effective drug. The vast majority of all patients who take this medication to treat common symptoms of pain and fever will find relief with appropriate use. However, even when in the fog of cold or flu symptoms, be careful to read the label of any cough, cold, or pain medication for the amount of acetaminophen in the drug so that you don’t inadvertently take too much. If unsure, ask a pharmacist for assistance in how to safely use combination medications that include acetaminophen.

Finally, keep in mind that in most cases, viral illnesses such as the common cold and flu generally get better on their own with rest, fluids, and time.